MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE HX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE HX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-1.5-4-HX-ES
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil detached from the push rod prematurely and the pushwire was kinked.The patient was undergoing surgery for treatment of a saccular, unruptured, left pica aneurysm with a max diameter of 2.5mm and a 1.8mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that after filling four spring coils, the axium coil was to be used as the closing coil.The coil was normally delivered into the microcatheter, and slowly adjusted into the aneurysm.Large resistance was felt distally with a slight kink in the proximal end when pushing.Due to the unsatisfactory shape with the coil entering the aneurysm, the surgeon retrieved the coil for adjustment.After the coil was retrieved to the microcatheter, the surgeon suddenly found the push rod was retrieved, but the spring coil remained in the microcatheter.The spring coil and push rod were removed from the patient's body as a whole unit, and the connection joint between the spring coil and push rod was found to be disengaged.A guidewire was used to push the spring coil out of the tube.It was noted the coil and push rod were automatically released when there was no release operation.A replacement coil was then used with the original echelon microcatheter for delivery and filling was completed successfully.No catheter damage was noted, but there was damage to the proximal segment of the pushwire.The detached coil was lost and could not be returned, but the pushwire would be.No surgical or medical intervention was required.It was noted the healthcare provider (hcp) repositioned the coil once and the pusher was rotated during the procedure.A continuous flush had been administered.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include a guailding guide catheter, an echelon 10 microcatheter, synchro-14 guidewire.
 
Additional Manufacturer Narrative
A4: weight in lbs - additional information d10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated as received, the axium pushwire returned for analysis without implant coil attached and missing.Customer reported that the implant coil was lost.The axium prime pushwire was found to be bent from the proximal end.The actuator interface, positive load indicator, coupler tube, and break indicator were found to be intact.There is no evidence of any detachment attempts by mechanical or manual methods.The coin was present and against the lumen stop.The shield coil was found stretched with the implant coil already detached and not returned for analysis.The break indicator was then broken, and the release wire pulled back, retracting the coin from the lumen stop as expected.Under the microscope, the outer jacket was then removed to gain access the coin.The retainer ring was found to be damaged.Based on the analysis performed, the axium prime coil was confirmed to have ¿premature detachment¿ as the implant coil was returned already detached.It is likely the damage to the retainer ring and lumen stop, caused the detach element to slip out, subsequently causing the implant coil to detach.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BARE HX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9559624
Report Number2029214-2020-00021
Device Sequence Number2314277
Product Code KRD
UDI-Device Identifier00847536020962
UDI-Public00847536020962
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/23/2021
Device Model NumberAPB-1.5-4-HX-ES
Device Catalogue NumberAPB-1.5-4-HX-ES
Device Lot NumberA712868
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2020
Initial Date Received by Manufacturer 01/05/2020
Supplement Date Received by Manufacturer04/23/2020
Initial Report FDA Received Date01/07/2020
Supplement Report FDA Received Date04/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Patient Weight52